why is sleep elusive? side effect of PPI or is it refluxing at night

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Pie_Filipina2013
Regular Member


Date Joined Nov 2013
Total Posts : 46
   Posted 11/29/2013 4:39 AM (GMT -6)   
Sleep has been elusive since I was on PPI.  I've read that insomnia or sleeplessness is one of the side effects of PPI.
 
But it could also be because nighttime GERD is more nasty as compared to when you are on your toes.  I have a wedge pillow already - sometimes it helps, sometimes it doesnt.
 
i dont want to rely on iterax or xanor to help me sleep. 
 
please share your thoughts on this.
 
Thank you.
 
Pie

Noelle3
Regular Member


Date Joined Sep 2013
Total Posts : 193
   Posted 11/29/2013 8:38 AM (GMT -6)   
It could be your PPI. Have you tried another one? Or it could be the reflux which is generally worse at night for most. Have you had loss of sleep since the very start of taking the PPIs?

Maybe have a chat with your doctor about it.

My sleep got really bad a while back for about a month and I was also losing my appetite. I was becoming extremely anxious about the reflux and possible surgery (also afraid of not getting surgery if needed) and other health diagnosis which I have had to deal with at the same time. Very reluctantly I asked my doctor to prescribe the anti-depressant mirtazapine which is good for sleep and also appetite. I only took it for 5 nights, but it broke the cycle of sleeplessness and also kick-started my appetite. I really think I would have fared just as well asking for diazepam to get me over the crisis, but doctors here are reluctant to prescribe that.

I hope you can resolve your sleeping difficulties soon .. I know it's not easy. Take care.

FlaCracker
Regular Member


Date Joined Oct 2013
Total Posts : 235
   Posted 11/29/2013 4:50 PM (GMT -6)   
I've been on Nexium and have had no sleep problems. In fact it makes me sleepy. I did gain weight before the operation with Nexium. Dexilant increased my heart rate. I did suffer sleepless nights with that PPI. Zantac and Prilosec too.
 
FC

speden
Regular Member


Date Joined Oct 2009
Total Posts : 175
   Posted 11/30/2013 7:23 AM (GMT -6)   
I've been on PPI's for years and never found them to cause insomnia for me. I do wake up every night once or twice due to gerd irritating my throat, and actually that's a good thing because then I can take a couple sips of water to wash the acid out of my throat and go back to sleep.

If I'm super tired or take a sleep aid, then the gerd pain won't wake me up, and what will happen is the acid will sit in my throat and mouth all night and cause a sore throat and burns on my gums, especially if I'm sleeping on my right side. So I never take sleep aids.

Overall the PPI's help me sleep better because when my throat relaxes during sleep and some acid starts to leak out, the acid is much weaker than it would normally be and causes less irritation.

Wedge pillows don't work that well for gerd. You need to put blocks under the feet of the headboard to incline your whole body, the higher the better.

sunbeam48
Veteran Member


Date Joined Jun 2011
Total Posts : 795
   Posted 12/1/2013 4:27 PM (GMT -6)   
I found a 99 cent app called deep sleep meditation. That helped. I'm not taking a ppi, but lots of things can interfere with sleep.

Pie_Filipina2013
Regular Member


Date Joined Nov 2013
Total Posts : 46
   Posted 12/1/2013 11:18 PM (GMT -6)   
Thank you all for your replies.
 
I will be seeing my doctor this week.  The thing is, i have been having irregular sleeping patterns.  I was home almost 8pm after church last night so I had to wait about 3 hours to lie down.  I was even watching a comedy show on tv then but some neighbors were on karaoke until midnight.  Its very common in the Philippines to have neighbors singing until wee hours of dawn - not taking into consideration that its a disturbance.  Its more difficult if you're in your mid forties.  I was saying in another thread that my GERD and perimenopause may have simultaneously started.
 

What would really bother me is the feeling that food is stuck in my throat when I am lying down.  I would suggest to my doc if she can perhaps change my Dexilant  with another PPI.  I was on Nexium for about a week, then Pantoloc for 2 days, then Dexilant for a month now.  The Nexium was prescribed by our company doctor, Pantoloc by an ER doctor, and Dexilant by my gastro who also did the scope and found esophagitis and gastritis
 
This forum has really helped me understand more what I am going through. 
 
Thank you all.
 
Pie
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, September 22, 2018 11:41 PM (GMT -6)
There are a total of 3,005,786 posts in 329,263 threads.
View Active Threads


Who's Online
This forum has 161802 registered members. Please welcome our newest member, Ultimo_G.
258 Guest(s), 4 Registered Member(s) are currently online.  Details
Scaredy Cat, Saipan Paradise, jwebb, suchatravesty